Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Des Moines, IA

June 12, 2002Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 11:22 PM CDT for Wapello County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 11:22 PM CDT (04:22 UTC)
Expired
Jun 13, 2002, 12:15 AM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130422
SVRDSM
IAC179-130515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 1215 AM CDT

* AT 1116 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF CHILLICOTHE...OR ABOUT 11
  MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTH OF OTTUMWA AROUND 1135 PM...
  4 MILES SOUTH OF AGENCY AROUND 1150 PM AND
  NEAR ELDON AROUND MIDNIGHT.

LAT...LON 4114 9266 4089 9264 4091 9219 4117 9219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 3:35 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 12 2002

ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT
KEEP THIS SHORT.  SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE
CWA.  THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY.  LOW
LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID
OUT FROM YESTERDAYS CONVECTION AND THE FRONT.  IN ADDITION STRONG
WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND
HELP THEM TO INTENSIFY.  A SHORT WAVE OVER THE PLAINS WILL PUSH
ACROSS THE CWA THIS EVENING.  STORMS WILL INCREASE OVR MAINLY THE
SRN CWA THIS EVENING...SOUTH OF THE FRONT.  HAIL AND WIND APPEARS TO
BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN
UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT.

THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS
IT DOES THIS.  THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA
OVERNIGHT AND END THE PRECIP.  HEAVY RAINS A POSSIBILITY MAINLY SE
SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY
WIDESPREAD FLASH FLOOD THREAT.  QUIET AND COOL WEATHER AFTER TONIGHT
AS HIGH BUILDS INTO THE CWA.  NEXT CHANCE OF PRECIP COMES LATE
SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE
EXTENDED.  THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND
THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS
TIME OF YEAR.  AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP
TIMING.

.DSM...NONE

FAB

In the hours before

Local storm report, Jun 12, 6:08 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    DES MOINES                IA   FLOOD
06/12/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WATER OVER ROADS FROM
                                          FLEUR DR. TO MERLE HAY
                                          RD.  CARS DROWNING OUT.

0554 PM    PLEASANT HILL             IA   FLOOD
06/12/02   POLK                           WATER OVER ROADS IN
                                          PLEASANT HILL. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jun 12, 6:20 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    DES MOINES                IA   FLOOD
06/12/02   POLK                           SE 14TH AND PARK STREET
                                          CARS  STALLED IN WATER.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0615 PM    DES MOINES                IA   FLOOD
06/12/02   POLK                           31ST AND CARPENTER: 8
                                          TO 10 INCHES DEPTH
                                          CARS STALLED 1.3 INCHES
                                          RAIN IN LAST HALF HOUR
                                          AND STILL HEAVY RAIN
                                          REPORTED BY DRAKE
                                          UNIVERSITY SECURITY
Local storm report, Jun 12, 6:47 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    ELKHART                   IA   .88 INCH HAIL
06/12/02   POLK                           REPORTED BY FIRE AND
                                          RESCUE.

0644 PM    DES MOINES                IA   FLOOD
06/12/02   POLK                           NUMEROUS ROADS
                                          THROUGHOUT DES MOINES
                                          REPORTED TO HAVE FROM
                                          SEVERAL INCHES OF WATER
                                          TO TWO TO THREE FEET OF
                                          WATER OVER THEM.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 7:52 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    RUNNELLS                  IA   FLOOD
06/12/02   POLK                           COUNTY ENGINEER
                                          REPORTED FLOODING OVER
                                          LOW LYING GRAVEL ROADS
                                          BETWEEN RUNNELLS AND
                                          HWY 163.  BARRICADES
                                          PLACED ACROSS ROADS.
Local storm report, Jun 12, 8:19 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    7 SW BEDFORD              IA   1 INCH HAIL
06/12/02   TAYLOR                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL SWATH WAS
                                          WIDESPREAD.

0730 PM    8 SW BEDFORD              IA   WIND DAMAGE
06/12/02   TAYLOR                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEVERAL TREES KNOCKED
                                          DOWN.
Local storm report, Jun 12, 8:53 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    2 N ANKENY                IA   1 INCH HAIL
06/12/02   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.

0610 PM    ANKENY                    IA   1 INCH HAIL
06/12/02   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:19 PM CDTFlash Flood WarningDMXMarshall3 hr
Jun 12, 10:36 PM CDTSevere Thunderstorm WarningDMXPoweshiek24 min
Jun 12, 11:23 PM CDTSevere Thunderstorm WarningDMXMadison, Warren67 min
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningDMXDavis34 min
Jun 13, 1:29 AM CDTSevere Thunderstorm WarningDMXMonroe16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.